Montana, 2019

Damaging Wind in Montana, August 4, 2019

August 4, 2019 · NWS GGW · 1 event in 1 county or zone

A weak stalled surface front, ahead of an advancing low pressure system, combined with strong heating to produce a severe thunderstorms which moved from Garfield County through Prairie County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A weak stalled surface front, ahead of an advancing low pressure system, combined with strong heating to produce a severe thunderstorms which moved from Garfield County through Prairie County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 4, 1:17 PM MST, 3 hours 30 minutes earlier.

Area forecast discussion, Aug 4, 1:17 PM MST, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
217 PM MDT Sun Aug 4 2019

.DISCUSSION...

Afternoon Update: Kept much of the morning update forecast
relatively the same. Refreshed much of the grids with the latest
model solutions and blends, but the forecast remains relatively
intact from previous iterations.

Bigelbach

PREVIOUS DISCUSSION:
Upper ridge flattening as an upper trof moves through central
Canada today. With the flat ridge, Canadian high pressure will
slip some cooler air south of the border for temperatures more in
the 80s instead of 90s. A boundary lingers across southern
Montana and will provide a focus for convection through the day.
In general storms are expected to remain south of the cwa but a
few could develop northward.

As the trough moving across Canada digs toward the Great Lakes,
the upper ridge shifts slightly westward as it rebounds. This will
push the hottest air westward, keeping temperatures more in the
80s for much of next week. By late in the week, more widespread
thunderstorms may return as shortwaves again move through the
ridge. Ebert

&&

.AVIATION...

Expected Flight Category: VFR

Synopsis: Hot and dry remains the predominant weather pattern over
the region. Some showers and thunderstorms will be possible in the
SDY and GDV areas through this evening.

Winds: Winds are expected to be out of the northeast at 7-12 kts
through this evening then will calm to light and variable through
Monday.

Bigelbach

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

weather.gov/glasgow

In the hours before

Special weather statement, Aug 4, 4:14 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Glasgow MT
514 PM MDT Sun Aug 4 2019

MTZ025-026-050000-
Dawson MT-Prairie MT-
514 PM MDT Sun Aug 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PRAIRIE AND SOUTHWESTERN
DAWSON COUNTIES UNTIL 600 PM MDT...

At 513 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northwest of Terry, moving east at 40 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Fallon, Hoyt and Marsh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4687 10559 4705 10559 4708 10471 4681 10472
TIME...MOT...LOC 2313Z 271DEG 34KT 4697 10548

Jamba

The radar

The Glasgow radar (KGGW), 201 km away, was scanning. The volume nearest the first event began at 23:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Prairie

When
August 4, 4:47 PM MST
Where
Prairie County, 6.22 mi NNW of Mildred
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
46.760, -105.010

Public reported a car port blown across a street where it damaged a pickup truck. vehicles moved and damaged by wind gusts. Penny size hail was also reported with damage to some crops. Wind gust speed estimated. Time estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2019Every state in 2019This day in weather historyWarnings in Montana, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 842411.